Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 31, NWS Charleston, WV

May 19, 2005Wayne County, West Virginia; Lawrence County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at May 19, 2005, 4:25 PM EDT for Wayne County, West Virginia; Lawrence County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 4:25 PM EDT (20:25 UTC)
Expired
May 19, 2005, 4:54 PM EDT
In force
29 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Lawrence County, KY, Wayne County, WV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 192026
SVRRLX
KYC127-WVC099-192100-
/O.NEW.KRLX.SV.W.0031.050519T2025Z-050519T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN WEST VIRGINIA
  LAWRENCE COUNTY IN KENTUCKY

* UNTIL 500 PM EDT

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS   OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES NORTHWEST      
  OF YATESVILLE LAKE STATE PARK...AND WAS MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FORT GAY...
  CENTERVILLE...
  SIDNEY...
  WAYNE...
  BEECH FORK STATE PARK...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3820 8283 3824 8282 3824 8274 3826 8270
      3825 8259 3832 8257 3835 8259 3838 8246
      3830 8234 3833 8231 3830 8228 3829 8232
      3819 8227 3804 8289 3818 8291

$$

11
2 follow-up statements
000 
WWUS51 KRLX 192044
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
444 PM EDT THU MAY 19 2005

KYC127-WVC099-192100-
/O.CON.KRLX.SV.W.0031.000000T0000Z-050519T2100Z/
LAWRENCE KY-WAYNE WV-
444 PM EDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR
NORTHERN WAYNE AND NORTH CENTRAL LAWRENCE COUNTIES...

AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 8 MILES WEST OF YATESVILLE LAKE STATE PARK...
MOVING WEST AT 35 MPH.

THIS STORM HAS PRODUCED DIME SIZE HAIL IN LAWRENCE COUNTY. 

LAT...LON 3823 8274 3824 8274 3826 8270 3825 8259
      3832 8257 3835 8259 3838 8246 3830 8234
      3833 8231 3830 8228 3829 8232 3819 8227
      3811 8266 3816 8276

$$

29
000 
WWUS51 KRLX 192054
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
454 PM EDT THU MAY 19 2005

KYC127-WVC099-192104-
/O.CAN.KRLX.SV.W.0031.000000T0000Z-050519T2100Z/
LAWRENCE KY-WAYNE WV-
454 PM EDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WAYNE AND NORTH
CENTRAL LAWRENCE COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE WARNING HAS
BEEN CANCELLED. HOWEVER OTHER WEAKER THUNDERSTORMS IN THE AREA MAY
PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

LAT...LON 3823 8274 3824 8274 3826 8270 3825 8259
      3832 8257 3835 8259 3838 8246 3830 8234
      3833 8231 3830 8228 3829 8232 3819 8227
      3811 8266 3816 8276

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:10 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 19, 3:10 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
310 PM EDT THU MAY 19 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

FOR TONIGHT...MARGINAL SEVERE POTENTIAL LATE THIS AFTERNOON AND
EARLY THIS EVENING.  NEED TO WATCH POTENTIAL FOR LOW LEVEL ROTATION
ALONG WARM FRONT THIS EVENING.  MOST INSTABILITY AND CAPE FURTHER
S.  SO CAN NOT RULE OUT AN EARLY BOX.

PLAYED ON SAFE SIDE WITH FLOOD WATCH FOR OVERNIGHT.  CONCERNED THAT
THE 12Z NAM CONTINUED TO SHOW CONSIDERABLE LOW LEVEL MOISTURE
CONVERGENCE...ESPECIALLY ALONG FRONTAL BOUNDARY IN WV. 12Z GFS KEYS
MORE ON THE INSTABILITY AND HITS SOUTHERN COUNTIES HARDER.  SO
STRETCHED THE FLOOD WATCH DOWN THRU VA COUNTIES. STILL THOUGHT
WE COULD HANDLE 1.5 TO 2 INCHES OF RAIN...WITH PROBLEMS AT 2 TO 2.5.
FFG APPEARED ON WET/LOW SIDE.  HAD 6 DAYS TO DRY OUT.

CONSIDERABLE LOW CLOUDS SHOULD FORM WITH PCPN ALONG THE WARM
FRONTAL BOUNDARY.

RAPID DROP IN TEMPERATURES EARLY...WITH PCPN ESPECIALLY N OF
FRONT...SUCH AS PKB AND MARIETTA.

BAROCLINIC ZONE DROPS S THRU FA FRI.  COOLING ALOFT PROVIDED BY
POSITIVELY TILTED TROF AND SOME DAYTIME HEATING COULD GET SOME SCT
TRW TO DEVELOP MAINLY IN THE AFTN.  INSTABILITY IS WEAK WITH MUCAPES
HIGHEST S OF I-64 ARND 0.3 KJ/KG AND LI/S OF -3C.  DID INCLUDE
THUNDER IN THE AFOREMENTIONED REGION.  CLEARING TAKES PLACE FM N TO
S FRI EVNG AS HIGH PRES BUILDS S FM THE GREAT LAKES.  PATCHY DZ PSBL
IN THE MTNS B4 THE CLEARING TAKES PLACE LATE FRI.

SFC ANTICYCLONE BUILDS IN THE FOR THE WEEKEND.  HOWEVER AS H5 LOW
DEEPENS IN THE NERN CONUS...MID LVL WAVE ON THE BACKSIDE COULD CLIP
NERN FA THEREBY PRODUCING SCT RW SAT AFTN.  LLVL MSTR IS MARGINAL
ATT...SO CONT WITH POPS AOB 14%.

FAST FLOW ALOFT BRINGS ANOTHER COLD FRONT IN FROM THE CENTRAL PLAINS
LATE SUN.  AFTN TRW POSSIBLE ESP WRN AREAS...AGAIN CONV PARAMETERS
ARE MARGINAL FOR STRONG TSTMS.

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...

LONG RANGE MODELS CONT TO BRING COLD FRONT THRU FASTER EACH
SUCCESSIVE RUN PER MORE ZONAL FLOW ALOFT.  LOW GOES BY SUNDAY NIGHT
AND STRENGTHENS EAST OF THE BLUE RIDGE.  ASSOCIATED UPR LOW CUTS OFF
OVER THE PA/NY REGION SPELLING COOL..CLOUDY...AND WET WEATHER FOR
MUCH OF NEXT WEEK.  HIGHEST POPS WILL BE MONDAY IN THE N WITH LKLY
AS LOW GOES BY...WHILE HIGH CHC SUFFICES S.  WE COULD SEE SOME TSTM
DEVELOP IN THE COOL POOL ALOFT DURING THE AFTN DAY 4.  CONTINUED
WITH A DIURNAL TREND OF POPS FOR THE BALANCE OF THE SYSTM.

DRY WX RETURNS WED AS H5 LOW LIFTS INTO NEW ENGLAND.  KNOCKED DWN
TEMPS 5-10F MONDAY - WEDNESDAY WITH A WARMUP BY WEEKS END AS H5
TRANSITORY RIDGE MOVES IN.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1238 PM EDT THU MAY 19 2005)

AVIATION...

ACTIVE PERIOD.  AT 16Z WARM FRONT LIFTING TOWARD KCVG-KHTS.
MOST UNSTABLE AIR WILL BE HTS-CRW ON S INTO ERN KY AND SW VA
THRU 21Z...LIFTING N AFTERWARDS. STRONG LOW LEVEL CONVERGENCE
OVERNIGHT 00-06Z CKB-EKN...AS FRONTAL ZONE STALLS.  CLOUDS MAY LOWER
FASTER AFTER ONSET OF PCPN PKB-CKB-EKN WITH FRONTAL BOUNDARY IN
VICINITY.

WIDESPREAD CEILINGS AOB 1 THSD FT 06-15Z VSBY 1-3 MILES IN
SHOWERS...CEILINGS AND VISIBILITIES LIFTING GRADUALLY N-S 15Z
AFTERWARDS.

PREVIOUS DISCUSSION...
(ISSUED 1031 AM EDT THU MAY 19 2005)

SHORT TERM (REST OF TODAY)...

PREPARING FOR BUSY 18Z TO 12Z PERIOD...BUT AT THIS POINT COULD SEE
IT GOING EITHER WAY.

WARM FRONT HAS LIFTED N OF LEX.  DEW POINT INCREASED FROM 51 TO 57
BETWEEN 12 AND 14Z.  INSTABILITY DEVELOPING W OF LEX.

LOTS OF PARAMETERS ARE MARGINAL FOR SEVERE THUNDERSTORMS BUT
CERTAINLY CAN NOT RULE THEM OUT FOR THIS AFTERNOON ACROSS OUR
WESTERN AND SOUTHWESTERN COUNTIES.  SOME DOWNDRAFTS POSSIBLE.

WE ARE ALSO CONCERNED ABOUT RAIN TOTALS OVERNIGHT. NO PROBLEMS
INITIALLY WITH WATER...BUT THERE COULD BE SOME BACK BUILDING
OVERNIGHT. PLUS THE FRONTAL BOUNDARY GETS HUNG UP IN WV. CONCERNED
THAT THE LOW LEVEL MOISTURE CONVERGENCE MAY LINGER OVER CENTRAL AND
NRN WV OVERNIGHT. YET...THINK SOME OF THE COUNTY FLASH FLOOD
GUIDANCE APPEARS Z BIT LOW (TOO WET). SHOULD BE ABLE TO HANDLE MOST
2 INCHES IN A REASONABLE AMOUNT OF TIME.

TRIED TO INCREASED POPS FOR MID AND LATE AFTERNOON FOR TRI STATE
AROUND HTS AND ALSO TO COOL THEIR TEMPS DOWN LATE IN THE DAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH FOR WVZ015-016-018-024>040-046-047 FROM 8 PM
     THURSDAY TO 6 AM FRIDAY.
OH...NONE.
KY...NONE.
VA...FLOOD WATCH FOR VAZ003-004 FROM 8 PM THURSDAY TO 6 AM FRIDAY.

&&

SHORT TERM...KTB/29
LONG TERM...29
Hazardous weather outlook, May 19, 3:49 AM EDT, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
349 AM EDT THU MAY 19 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-200748-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
349 AM EDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
INTO THURSDAY NIGHT. A WARM FRONT WILL SET UP OVER THE REGION AND
INTERACT WITH DAYTIME HEATING AND A STRONG UPPER DISTURBANCE MOVING
INTO THE OHIO VALLEY.  THE MAIN THREAT WOULD BE HAIL AND DAMAGING
WINDS.

THERE IS ALSO A RISK FOR LOCALIZED FLOODING...DUE TO TRAINING AND
SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 19, 2:38 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
238 PM EDT THU MAY 19 2005

KYZ101>103-191945-
BOYD KY-CARTER KY-GREENUP KY-
238 PM EDT THU MAY 19 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR NORTHEASTERN KENTUCKY...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 17 MILES NORTHEAST OF MAYSVILLE TO 7 MILES
NORTH OF MOREHEAD...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
GREENUP...ASHLAND...OLIVE HILL...AND GRAYSON.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA TO MARBLE SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

10
Special weather statement, May 19, 3:41 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
341 PM EDT THU MAY 19 2005

KYZ103-OHZ083-086-087-192045-
BOYD KY-GALLIA OH-JACKSON OH-LAWRENCE OH-
INCLUDING THE CITIES OF...ASHLAND...DURBIN...GALLIPOLIS...
IRONTON AND JACKSON
341 PM EDT THU MAY 19 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

FOR SOUTHERN JACKSON COUNTY...GALLIA...LAWRENCE...AND BOYD COUNTY.

AT 340 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS MOVING TO THE EAST AROUND 25 MPH...FROM NEAR GREENUP
AND PORTSMOUTH.  THESE STORMS ARE ASSOCIATED WITH FREQUENT
LIGHTNING...AND BRIEF HEAVY RAIN.  SMALL HAIL...AND WIND GUSTS AROUND
40 MPH WILL ALSO BE POSSIBLE FROM THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 19, 4:19 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
419 PM EDT THU MAY 19 2005

KYZ105-192100-
LAWRENCE KY-
INCLUDING THE CITIES OF...LOUISA
419 PM EDT THU MAY 19 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR LAWRENCE COUNTY KENTUCKY.

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE EASTWARD AROUND 25 MPH.
FREQUENT LIGHTNING...AND BRIEF HEAVY RAIN CAN BE EXPECTED.  SMALL
HAIL AND GUSTY WINDS AROUND 40 MPH WILL ALSO BE POSSIBLE THROUGH 5 PM
ACROSS NORTHERN AND CENTRAL LAWRENCE COUNTY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:33 PM EDTSevere Thunderstorm WarningRLXMason22 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.